Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Aberdeen, SD

August 8, 2002Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 2:24 PM CDT for Hyde County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 2:24 PM CDT (19:24 UTC)
Expired
Aug 8, 2002, 3:15 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hyde County, SD

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:30 PM CDTHail 1.75Stephan, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KABR 081924
SVRABR
SDC069-082015-
/NEW.KABR.SV.W.0218.081924-082015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 315 PM CDT

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF HIGHMORE...MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHMORE AROUND 245 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4426 9961 4425 9934 4477 9932 4478 9956

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:06 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 4:06 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT THU AUG 8 2002

MODELS CONTINUE TO BE FAIRLY CONSISTENT WITH THE HANDLING OF UPPER
AND SURFACE FEATURES WITH SYSTEM TO AFFECT CWA THROUGH FIRST HALF OF
WEEKEND.  TIMING OF SURFACE FRONTAL PASSAGE IN DECENT AGREEMENT
BETWEEN ETA AND AVN WITH ETA SLIGHTLY FASTER IN TAKING UPPER HEIGHT
MINIMUM EAST OF CWA ON SATURDAY NIGHT.  DIFFERENCES ARE MINOR BUT
WILL PREFER THE MORE CONSISTENT AVN IN THE DETAILS OF THIS UPPER
WAVE LATER IN THE FORECAST PERIOD TOWARD FRIDAY NIGHT AND SATURDAY.

MAIN CONVECTIVE ACTIVITY THIS MORNING HAS NOW MOVED INTO NORTH
DAKOTA IN THE AREA OF STRONGEST LOW LEVEL WARM ADVECTION AND
FRONTOGENESIS FORCING.  WEAK RETURNS ALSO NOTED ACROSS EASTERN CWA
LIKELY ASSOCIATED WITH WEAK 700-500 HPA WAVE AND LOW LEVEL THETA-E
ADVECTION.  EXPECT THIS AREA TO DIMINISH TOWARDS SUNRISE AS MID
LEVEL FORCING WEAKENS AND LOW LEVEL FLOW REDUCES.  07Z SURFACE
ANALYSIS SHOWING SLP MINIMUM LOCATED JUST NORTH OF KBIS WITH SURFACE
BOUNDARY EXTENDING SOUTHWARD INTO SOUTH CENTRAL SOUTH DAKOTA.
RATHER TRICKY TEMPERATURE FORECAST THIS AFTERNOON TO EXACTLY WHERE
THIS BOUNDARY SETS UP...BUT WITH GOOD MIXING AND DEEP MIXED LAYER
INDICATED ON MODEL FORECAST SOUNDINGS WILL EXPECT THE ENTIRE WESTERN
HALF OF CWA TO REACH INTO THE 90S.  LITTLE MOVEMENT IN SURFACE
BOUNDARY EXPECTED THROUGH THE AFTERNOON WITH MID AND UPPER FLOW MORE
PARALLEL TO THE BOUNDARY.  ETA SHOWING INSTABILITY AXIS DEVELOPING
JUST TO THE EAST OF THIS WIND SHIFT LINE THIS AFTERNOON WITH SURFACE
BASED CAPES ON THE ORDER OF 1500 G/KG.  WILL GO WITH SLIGHTLY HIGHER
POPS ACROSS THE WEST THIS AFTERNOON WHERE MID LEVEL TEMPERATURES
WILL BE SLIGHTLY COOLER.  WHERE THIS INSTABILITY AXIS EXISTS THIS
AFTERNOON...LOW LEVEL AND DEEP LAYER SHEAR NOT ALL THAT IMPRESSIVE
AND EXPECT MORE SCATTERED NATURE TO CONVECTION THIS AFTERNOON.

THINGS GET A LITTLE MORE INTERESTING TONIGHT AS STRONG UPPER WAVE
BEGINS TO APPROACH MONTANA/WYOMING.  BROAD AREA OF DIVERGENCE IN
UPPER DIFFULENT FLOW DOWNSTREAM OF TROUGH AXIS SHOULD ENHANCE LOW
LEVEL FRONTOGENETIC LIFT ASSOCIATED WITH LOW LEVEL CONVERGENCE
ENHANCED BY THE REDEVELOPMENT OF 40 KNOT LLJ.  SOMEWHAT WORRIED
ABOUT POTENTIAL FOR HEAVY RAIN.  NOTHING REALLY TO MOVE SURFACE
BOUNDARY SIGNIFICANTLY UNTIL UPPER WAVE PUSHES IN DURING FRIDAY
AFTERNOON WHEN MID AND UPPER FLOW BECOMES MORE PERPENDICULAR TO THE
BOUNDARY.  ALSO PWATS HOVER AROUND 1.5 TO 1.7 THROUGH FRIDAY
AFTERNOON.  AS UPPER LOW MIGRATES INTO CWA SHOULD BE ENOUGH
INSTABILITY TO KICK OFF -SHRA OR -TSRA FRIDAY NIGHT INTO SATURDAY
MORNING.  PREVIOUS FORECAST HAS THIS WELL IN HAND.  EXTENDED LOOKS
TO BE IN FINE SHAPE TOO AND MADE NO CHANGES.

.ABR...NONE

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:15 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Aug 8, 3:32 PM CDTSevere Thunderstorm WarningABRBuffalo28 min
Aug 8, 3:51 PM CDTSevere Thunderstorm WarningABRHand39 min
Aug 8, 3:56 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 8, 4:01 PM CDTSevere Thunderstorm WarningABRBuffalo44 min
Aug 8, 4:18 PM CDTSevere Thunderstorm WarningABRSpink57 min
Aug 8, 4:50 PM CDTFlash Flood WarningABRBuffalo115 min
Aug 8, 6:52 PM CDTSevere Thunderstorm WarningABRCorson53 min
Aug 8, 6:59 PM CDTSevere Thunderstorm WarningABRDewey46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.